Acute dyskinetic reaction in a healthy toddler following methylphenidate ingestion

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Background: Acute dyskinetic or dystonic reactions are a long-recognized complication of medications that alter dopamine signaling. Most reactions occur following exposure to agents that block dopamine receptors (e.g., neuroleptics). However, agents that increase dopaminergic transmission (such as methylphenidate) can also trigger acute dyskinesias. This has been previously reported only in patients also taking dopamine antagonists or, less commonly, in children with developmental abnormalities. Case Description: The present report describes a previously healthy toddler who developed transient torticollis and orolingual dyskinesias following accidental exposure to methylphenidate. He had no preexisting movement disorder, central nervous system injury, or developmental abnormalities - in short, none of the previously reported risk factors for this side effect. Hypothesis and Conclusions: The unique features of this case led to the hypothesis that developmental shifts in dopamine signaling were the basis for his particular sensitivity to methylphenidate. If confirmed, this hypothesis has implications for the treatment of common childhood attentional and behavioral disorders. The article includes a literature review of dyskinetic/dystonic reactions in children and the developmental regulation of dopamine metabolism.

Original languageEnglish (US)
Pages (from-to)58-60
Number of pages3
JournalPediatric Neurology
Volume49
Issue number1
DOIs
StatePublished - Jul 1 2013

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Developmental Neuroscience
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Acute dyskinetic reaction in a healthy toddler following methylphenidate ingestion'. Together they form a unique fingerprint.

Cite this